Any positive stories about Benzo tapering? I need hope

Posted by sears @sears, Nov 9, 2019

Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!

Interested in more discussions like this? Go to the Addiction & Recovery group.

@lindasmith1222

I was taking Lorazepam. My doctor and I used the Mayo Clinic guidelines on tapering off benzos. I was switched to Valium as it is easier to taper off of than Lorazepam.

Jump to this post

Where did you find the Mayo Clinic Tapering Benzo Guidelines? I would like to also print it out and show it to my Doctor. The thing is he once told me he thinks I should stay on this Med for the rest of my life. I am rather "scared" because I am losing my health care coverage in three weeks. My husband is on disability and he will get full coverage and he is also a Veteran, but I will have to pay out-of-pocket for my Benzo and it is 56.99 for a 30 day supply. Oh how I now wish more than anything that I had begun tapering years ago. I am "afraid" of having seizures or ending up in the hospital which is not something I can do! leah09

REPLY

Hmmm, I cannot find the guidelines any longer. Great info from Benzodiazapine Information Coalition in Utah. I can only relay what has been working for me. I know that any taper should be slowly. It took my body more than a week on a lower dosage to adjust in the first 4 1/2 months.

REPLY

My biggest problem is that I have no support person who could help me keep on a safe tapering schedule. I have been on this Klonopin 0.5 mg for over 6 years and I occasionally take 1/2 tablet extra to get to sleep. I can't seem to "stick with it." I am a goof ball and can't stick with tapering. I also took this drug in the year 2006 when my anxiety level shot through the roof. My husband is on disability and almost died last year. That increases my anxiety. I am taking care of him every day now. He can't drive a car anymore he can't work anymore. He is a Veteran too. Our lives changed last September when he almost died of liver failure in the hospital. If anything else pops up that I feel I can't handle I am afraid I will just want to take more Klonopin. My Doctor appointment is March 2nd. I am so scared he is going to drop me as his patient and then I will have no one at all to help me. Sorry to sound so negative.
Leah09

REPLY
@laurine7

Where did you go to find the Mayo Tapering Schedule, I cannot find it anywhere? I was told you needed a Psychiatrist to get off Benzodiazepines. I have been seeing one at UCSF LANGLEY PORTER, and no sign of her tapering me, I have done so myself. Took Lorazepam 6 mg daily for at least 10 years until I was told it is a DANGEROUS DRUG. I started on .50 mg a day on Clonazepam and tapered off half in 8 months. I want so desperately to stop taking any form of Benzodiazepines. The Psychiatrist has never had a tapering schedule for me. I want to to cut back the .25 I am now taking for 2 months to to 1/4 of the .25. I am very scared of having anymore withdrawals but truly think I am getting addicted to the Clonazepam now after being on it so long. What are the chances of this?

Jump to this post

I wouldn’t stress out about your dosage. As long as you don’t go up, you’ll be okay.

REPLY
@sears

I wouldn’t stress out about your dosage. As long as you don’t go up, you’ll be okay.

Jump to this post

I liked your comment. I needlessly worry about things I cannot control. I took my own personal stand in bring my mind back to rationality. Most of the things I fear never come to pass and what has isn't as bad as my mind has made the fear. Personally, I let my doctor do the talking, get out of my own way as I can be my own worst enemy through my tapering and withdrawal process. I see my doctor in a week. I take 1.5 mg of Valium at night. I was supposed to be done. I may have to take this dosage the rest of my life. I manage very well on this. Less depression, less anxiety, sleep well, less physical pain and feel good about what I have been able to accomplish. Best of luck to all on this journey we are sharing.

REPLY
@lindasmith1222

I liked your comment. I needlessly worry about things I cannot control. I took my own personal stand in bring my mind back to rationality. Most of the things I fear never come to pass and what has isn't as bad as my mind has made the fear. Personally, I let my doctor do the talking, get out of my own way as I can be my own worst enemy through my tapering and withdrawal process. I see my doctor in a week. I take 1.5 mg of Valium at night. I was supposed to be done. I may have to take this dosage the rest of my life. I manage very well on this. Less depression, less anxiety, sleep well, less physical pain and feel good about what I have been able to accomplish. Best of luck to all on this journey we are sharing.

Jump to this post

1.5 mgs. Of Valium is minimal. Next to nothing. You’ll find your way with that low dose. Listen to your doctor, of course, but don’t beat yourself up over this. Do you mind telling your age. That makes a difference also.

REPLY
@sears

1.5 mgs. Of Valium is minimal. Next to nothing. You’ll find your way with that low dose. Listen to your doctor, of course, but don’t beat yourself up over this. Do you mind telling your age. That makes a difference also.

Jump to this post

I am 70 years old and been on benzos for a decade at much larger doses. I still get withdrawal symptoms if I stop taking the 1.5 mg. I tried, it takes two days for my body to eliminate it, and then I experience withdrawal. Benzos are strong med

REPLY
@lindasmith1222

I am 70 years old and been on benzos for a decade at much larger doses. I still get withdrawal symptoms if I stop taking the 1.5 mg. I tried, it takes two days for my body to eliminate it, and then I experience withdrawal. Benzos are strong med

Jump to this post

I have time restraints due to taking care of my disabled husband at home and also because this post is supposed to be "positive" so I am apologizing for my former negativity. I am politely going to stop posting on this site. Best to all of you. leah09

REPLY
@lindasmith1222

I am 70 years old and been on benzos for a decade at much larger doses. I still get withdrawal symptoms if I stop taking the 1.5 mg. I tried, it takes two days for my body to eliminate it, and then I experience withdrawal. Benzos are strong med

Jump to this post

Yes they are. At your age(I’m 69) you may consider just staying on the 1.5. It’s a really low dose. Some doctors do recommend their older patients stay on a low dose rather than go through withdrawals. It’s tough on the old body. What does your doc say? I’m also on a low dose of Valium. I tapered 3 mgs. per day Xanax for 25 years. My doctor doesn’t pressure me. I just hope he outlives me. I wouldn’t want to find another doctor at this point.

REPLY

Hi. I see my doctor next week. I don't know what he will say. I hope he has the time to spend talking to me about it. Withdrawals are hard on my body and I do still get benefits from taking Valium. I can go one night without taking it and get to sleep and get a good night's sleep. This happens about 3 times a month. But there are some nights, I cannot sleep no matter what. The aging process, I guess. FYI, I try to speak from my experience and my intent is not to anger or hurt anyone. In this age of texting and blogging it is easy for me to take something someone says personally. Part of my experience with benzos is irrational thoughts occasionally, but these are less and less with the lower dose. I need 'you guys.'

REPLY
@lindasmith1222

Hi. I see my doctor next week. I don't know what he will say. I hope he has the time to spend talking to me about it. Withdrawals are hard on my body and I do still get benefits from taking Valium. I can go one night without taking it and get to sleep and get a good night's sleep. This happens about 3 times a month. But there are some nights, I cannot sleep no matter what. The aging process, I guess. FYI, I try to speak from my experience and my intent is not to anger or hurt anyone. In this age of texting and blogging it is easy for me to take something someone says personally. Part of my experience with benzos is irrational thoughts occasionally, but these are less and less with the lower dose. I need 'you guys.'

Jump to this post

I will continue making small cuts. I’m just not going to drive myself crazy about it. I don’t need anymore anxiety.

REPLY
@nomibk

Sounds like you're doing great! Are you working with the prescribing doc? Sometimes they help–sometimes, they'd prefer to keep prescribing. So stick with it. I wish I were in that position!

Jump to this post

@nomibk, are you tapering off medication at this time?

REPLY
Please sign in or register to post a reply.
  Request Appointment